Fertility Med Soup: Clomid, Femara, Ovidrel and Endometrin

I have only done three rounds of fertility meds so far.  But I have to say, to steal a phrase my mother liked to use, I feel like I’ve been rode hard and put up wet.

I started my first round of meds in September 2012.  Clomid threw me for a loop.  I had hot flashes, food cravings, fatigue, changes in libido and emotional issues.  I think that’s the part the I was really not expecting- all of the emotions that come with trying to force your body to ovulate.

To top it all off, I came down with a rash.  It was not listed as a side effect on the packaging.  And when I went for my first ultrasound appointment on day 10 of my cycle, I apologized for it to the ultrasound tech.  I told her I thought that it was caused by the Clomid, but she ignored me.  Then I told her I had read the personal experience of another woman online who described similar symptoms with Clomid.

Here’s a pro-tip to any other TTC-ers out there.  Just don’t mention the internet anytime you’re talking to a nurse or doctor. They immediately turn off.  When I walked out of the exam room, the ultrasound tech was speaking to another doctor.  I didn’t hear the whole conversation but the last line was, “Well we all know that the internet knows everything, don’t we?”  It was said in a mocking tone.

The rash persisted into my second round of Clomid.  Every appointment I would complain about the rash and how it was making our ‘at home intercourse’ a very serious chore.  You can’t even enjoy the trying when you’ve got a rash induced by your meds.  It was a case of the cure being worse than the disease.  But they were all absolutely no help.

Finally, at the end of my second cycle, I spoke with a nurse to let her know the test was negative, and that I was on cycle day one of my newest cycle.  But when she said she’d have the doctor call in another prescription for Clomid, I stonewalled her.  I insisted that the doctor call me back directly to discuss other options.  I could not live another damn 28 days hostage to this symptom.

On the phone, the doctor told me that she had never heard of a rash as a part of Clomid treatment.  But essentially to pacify me, she gave me another drug, Femara.  I am happy to say that the rash is gone, and I can at least enjoy our attempts at procreation now.  But during the five day treatment, I was a basket case.  Instead of a physical problem, Femara gave me a nice case of depression.  I just can’t win in this fertility game.

Thankfully the Femara leaves the system within 48 hours.  Unlike Clomid which can stay in your system for up to three months.  And the depression symptoms disappeared rapidly after the last dose.  But if this is not our sticky cycle (as they say in fertility forums) I will not being using Femara again.  It’s not worth the risk.  Depression is a dangerous beast.

Yes, this post is a bit of a rant.  So if you’re game, there’s more to complain about.

If you aren’t familiar with the process of using fertility meds,  here’s the general routine.  When you start your period, that’s considered day one of your cycle.  You call the doctor and let them know that the last cycle wasn’t a success.  They tell you that they are going to call in a prescription to your pharmacy.  You pick up the prescription and take it during certain days of your cycle.  For me it’s usually days two through six.

Then on day ten, you go to the doctor’s office where they perform a transvaginal ultrasound.  They measure the size of the follicle developing on one or both of your ovaries.  If it isn’t to the size they want, they have you come back in two more days.  The most I’ve ever had to go in a week was three times.

When the size of the follicle is to their liking, they send you to the lab for blood work to measure the level of LH (luteinizing hormone.)  The level of this hormone is indicative of how close you are to ovulation.  If it appears that you are not going to ovulate on your own, your doctor might prescribe Ovidrel.  It comes in a pre-filled syringe that you have to inject into your subcutaneous fat on your own.  It wasn’t too painful, but with my RA (rheumatoid arthritis) I am no stranger to using syringes on my belly fat.

Then you hope and pray it all worked and start trying.  I like to keep using my at home OPK (ovulation prediction kits) to keep tabs on how close I am to ovulation.  Some folks say you should try everyday around ovulation.  Others say you should try every other day.  I guess it’s up to the couple and their own personal preferences.

Then comes the two week wait.  After two weeks, you take an at-home pregnancy test and are either elated or disappointed.  For me, it’s just been disappointment.  But every cycle brings hope.

But here’s the icing on the cake: Endometrin- vaginal suppositories to use at night before bed every day of your two week wait.  It’s messy and destroys your clothing.  The idea behind the suppositories is that they help your uterus lining thicken.  This should help a fertilized ovum or zygote implant more easily.  And if you do become pregnant it can help you maintain the pregnancy in those first precious days.

My first cycle I took one 50 mg suppository right before bed.  But I had breakthrough bleeding and started my period before it was even time to do the pregnancy test.  So the doctors decided to up my dosage to 100 mg.  But instead of giving me a suppository containing 100 mg each, they told me to take one at night, then get up an hour early in the morning to put another one in.  And then I had to lay flat on my back for at least 30 minutes in order to get any benefit from it.  Well that but a kink in the works for my sleeping habits.  But I did not fully start my period until the day of testing though I still had spotting.

This round, which starts tomorrow, I’ll be using Endometrin.  Previously, I had been using suppositories that were prepared on site at a local pharmacy.  But pharmacists are human and can make errors.  This time we’re trying Endometrin because it is produced in a factory and should be more accurate in its dosage than a pharmacist can do.  I hope it keeps all spotting at bay.  And of course, I’ll be reporting back.

Oh, and using the suppositories has side effects as well.  All that progesterone in your system- it affects you.  For me, I get low grade nausea, headaches and of course the lovely emotional side effects.  Honestly, can you blame me for wanting to take a break after three months of this?

Anyway, the main reason I wrote this post about fertility med soup, is to encourage any fellow TTC-ers about to embark on this part of their journey  is to be her own advocate at the doctor’s office.  If you have a reaction to a medication, don’t just assume that its a side effect, and it will go away.  Call the nurses’ desk.  Make an effort to speak to your doctor directly.  Insist the doctor acknowledge you as a human being and not just a patient.  It makes a difference.

Another great saying my mother always used when I was growing up, “The squeaky wheel gets the most oil.”  When it comes to TTC and your health in general, I can’t think of a better expression to sum it up.  I wish I had been more vocal from the beginning   It would have given me more peace of mind.

*All of this information is based on my own personal experiences.  It is in no way intended to take the place of a doctor’s instructions.*

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s